Gabapentin/Neupro: Hi, I've not posted... - Restless Legs Syn...

Restless Legs Syndrome
14,284 members9,052 posts

Gabapentin/Neupro

Hidden
Hidden

Hi, I've not posted for a long while now. I was wondering if anyone has experience of Neupro Rotigotine patches. I successfully weaned myself off Mirapex from Nov last year, into March this year. Since then I've tried a number of things (all useless) but finally I saw a Neurologist in June who prescribed 2700mg of Gabapentin to 3600 if needed along with 3.5 of Zopiclone (if needed). My sleep has improved no end but there are still nights when my RLS overpowers even this high dose and occasionally wakes me very early am. My whole reason for seeing a Neuro was to come off DA's as I was augmenting outrageously, Now he has prescribed Neupro patches. My GP says to come off such a high dose of Gabapentin I have to reduce by 1 tablet every 10 days, the chart I've been given works out at 80 days - I cannot go through this again, the Mirapex withdrawal nearly killed me. To say I'm sceptical of these patches is a vast understatement knowing what it takes to kill my legs at night - So my questions are, can you take the patches at the same time as reducing from Gabapentin? Are they effective anyway? Will it lead to more augmentation? I am very tempted to leave well alone having already been on DA's for many years which is a dead end. Thnx.

12 Replies
oldestnewest

My opinion is to not use the patches as you have already augmented on Mirapex. The patches are a better option than the other DA''s . BUT you have only been off the Mirapex a few months , you would be at a bigger risk of augmenting again quiet quickly.

2700mg of gabapentin is too high for RLS. Any dose above 900mg seems to be less well absorbed. I don't pretend to understand the chemistry but this article explains it.

onlinelibrary.wiley.com/doi...

So, I would slowly reduce your Gabapentin dose to 1800mg and then 1200mg and observe the effects. If you suffer RLS at night and your sleep is disturbed, take it only at night about an hour before bed.

You mention that you "occasionally" get RLS. After withdrawal from a dopamine agonist, the best coverage most of us can expect for our RLS is 90%. It sounds as though you are actually achieving a better result than this so I am not sure why you wish to stop the medication.

If you augmented on Mirapex you will augment quickly on the Neupro patch and have to go through that horrendous withdrawal all over again. Withdrawal can last many months and you only stopped the Mirapex in March.

So, if you are being woken only occasionally I would stick with the Gabapentin.

Make sure you get an updated blood test and ensure serum ferritin is above 100 & serum iron above 60. This helps 50% of RLS sufferers.

Interesting that a neurologist has suggested another DA. I saw a neuro at King's College (the supposed experts) and she also suggested the Neupro patch after I had been through horrendous augmentation & withdrawal on Ropinirole. I refused because by then I had read all the research papers from the USA and the medical textbooks by Dr Buchfuhrer which all warned against taking DAs when augmentation had occurred. I have no idea why King's keep prescribing DAs in these circumstances but I find it very worrying. Switching DAs is only recommended if augmentation has not occurred.

To conclude, I would stay on Gabapentin as it is clearly giving you 90% coverage. If that worsens, you could lower the dose to 900mg and add another med at low dose ( an opioid like tramadol/codeine/oxycodone) occasionally or every night as 2 meds at low dose often work more effectively than one med at high dose.

Buy a copy of " Clinical Management of RLS' by Drs Buchfuhrer, Lee, Hening & Allen ( 2nd edition) on Amazon and show the relevant pages to your GP. It is extremely informative.

Hidden
Hidden in reply to Joolsg

Thank you Jools and Elisse, this is precisely my concern. I do not want to go through it all again, it was a living hell. I've suffered from severe RLS for over 30 years and these patches seem like a huge step backward. After 10 years of Mirapex and a nightmare withdrawal I have no intention of going back on DA's. Thank you for confirming my suspicions. I'll buy that book and show it to my GP and neurologist, they seem to be clueless about this condition even though millions suffer from it.

DicCarlson
DicCarlson in reply to Joolsg

Here's a used copy for sale...

abebooks.com/servlet/BookDe...

Hidden
Hidden in reply to DicCarlson

Thanks for this. Not a cheap book on Amazon but I really want to read it so I'll check this out.

I'm also on neuopro an gabapentin an lyrica an tramadol it's keeping me from the oxiecotton an the fentanyl path I was on afore...an the stigma of Goin to a Florida pain clinic an trelated like a drug addict..if you hurt less one day an only take 1 pill you'll have extra pills..they will fire you unless you take 2 pills a day an the patch? Every person I saw was on same drugs same dose..? My tolerance I recon is higher...but my restless legs an nuropathy are to the point of thoughts on sucide. .?

Hidden
Hidden in reply to Poundpup69

Interesting. I may reduce the Gabapentin and try the Neupro but not yet as I'm on vacation next month and don't want to upset what is kind of working to some extent. Tramadol and Pregabalin didn't work for me but seems to for others so . . . Thank you, hope you find a balance. Good Luck.

You can take gabepentin with Neupro patches, I've been on patches for about 4 months works very well, was on ropinirole for 3 years before that both worked well, gabepentin was not very effective, have not experienced augmentation.

Hidden
Hidden in reply to Elijah5

Thank you, augmentation is a worry as I've done it before with Mirapex. I'm told there is less chance with these patches. As I say above, I'll reduce the Gabapentin and begin the Neupro but not until November as I'm away for a month travelling. Thank you and everyone else for your feedback.

I've found zopiclone a life saver as I come off ropinorole

Hidden
Hidden in reply to Hoghedge

Hi, yeah me too. Just 3.5mg works for me most nights with Gabapentin. No side effects except being a bit of a zombie in the morning which passes quite quickly.

You may also like...